Find Support

Stage 4; Just starting Targeted Therapy (Zelboraf & Cotellic)

The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Content within the patient forum is user-generated and has not been reviewed by medical professionals. Other sections of the Melanoma Research Foundation website include information that has been reviewed by medical professionals as appropriate. All medical decisions should be made in consultation with your doctor or other qualified medical professional.

Stage 4; Just starting Targeted Therapy (Zelboraf & Cotellic)

Posted By
AntSophJess17
6/25/2016 7:26am
View other posts by
Activity
Replies: 6

I am 47 years old; mother of 3; my youngest being almost 8 years old. Just looking for advice from anyone who is undergoing targeted therapy ( Zelboraf & Cotellic). I am Stage 4....in January my yearly scan showed 2 masses in my leg where the cancer originated in 2006. Between January and now, shortly after starting immunotherapy, which I had to stop after 2 infusions because of elevated liver studies, the cancer spread to my right kidney. A month after spreading to my kidney, it spread to my stomach. I finally was given the go ahead to start the targeted therapy....had to wait for liver studies to be normal again.....which seemed like it took an eternity! Now I'm scared to death that that I'm going to eventually have to stop this treatment if my liver studies become elevated again. Any suggestions on how to get your liver to cooperate with the meds? I'm trying to eat as healthy as possible but if anyone else is going through the same treatment, I would love to hear from you. Even if it's to compare side effects. Right now I'm going into my second week and nausea and some vomitting have been my main side effects; along with extreme fatigue. This morning, however I woke up with the raised, red rash that's super itchy under both armpits and on my kneecaps. Everything I've read so far is the oatmeal baths help the best. Anxious to hear from someone....I feel very alone in all of this...even though I'm constantly surrounded by family members who want to help. I just know I would feel so much better to connect with others who are going through what I'm going through. Hope to hear from someone soon! 

Welcome! I hope you find this board to be a great source of information and support for you. It is good to connect with others who are going through the same or similar things you are.  My husband is Stage 4...lungs and liver mets on pembro (Keytruda) and last scan showed partial response. Previous targeted therapy was Mekinist for NRAS mutation and that gave him a good response for almost 10 months...BUT with that targeted therapy came a horrible itchy body rash and a blood clot. The rash continues now on the immunotherapy but not near as bad...mostly just on his right leg. He used the oatmeal baths for the most part and they helped some. The dermatologist prescribed and the oncologist okayed the use of Clobetasol Propionate ointment 0.05%. It spreads on VERY thin and seems to help the most to stop or at least reduce the itching. Also he uses Lubriderm Fragrance Free body lotion and our laundry detergent and fabric softener are all fragrance free just to avoid any skin irritation from that.  

Good luck and keep up the fight!! 

Cathy

It's amazing how a few words from others dealing with the same cancer has already lightened the burden I've been carrying on my shoulders. Thank you for giving me the name of the ointment your husband used. I will my oncologist about it on Monday.....hydrocortisone just isn't cutting it! Sending you positive thoughts for your continued strength and for your husband's continued fight. 

Renee

Sorry for all you have gone through. I have not taken targeted therapy, though many others here have...some actually maintaining on various combo's for years! Most experts advise dealing with side effects through a dose decrease, drug holiday, alternative dosing schedules (meaning taking the BRAFi or MEKi in an irregular sort of way...mon, wed, fri...say...instead of daily), or steroids. A friend of mine finally had to decrease his dose due to side effects and was very worried about losing his chance at a response to the drugs. Understandable...but apparently not warranted! He continues to do well years later. Here's a link in which two melanoma experts talk about side effects so you can see it for yourself: http://chaoticallypreciselifeloveandmelanoma.blogspot.com/2015/09/side-effects-and-how-to-manage-them-in.html

I wish you well. Celeste

Celeste,

     Thank you so much for taking the time to give me such valuable information. My oncologist did just that...I'm on a drug holiday till Monday when I will see him in his office. I've just been trying to avoid mirrors! (My sense of humor is what's helping me get through this)! I hope your friend continues to show progress!

Renee

Also, thanks so much for the link. 

Thank you for sharing that link Celeste. Good info and finally to read doctors stating what I have believed for a long time...CUMULATIVE!!

Cathy

I have done two infusions of the ipi/nivo combo and had to stop due to pancreatitis. Steroids brought that down. Two doses of nivo. only when liver counts at 1000. Steroids again brought that down. My disease progressed during that time. We were going to try Nivo again but my doctor was able to get Keytruda and so far after 7 infusions a little fatigue is the only side effect. Golf ball size tumor in cheek shrinking to almost nothing. Scans next week to see how much! (steroids were pretty brutal for me).